New here, Weaning off of Prednisone what to expect

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

insagent
Regular Member


Date Joined Jul 2008
Total Posts : 97
   Posted 7/22/2008 12:23 PM (GMT -6)   
Hi I've just been diagnosed with Chrons Disease in May. I Currently take 40mg of Prednisone, Asacol (6 pills twice a day) 6-MP 100mg and I just had my 3rd remicade treatment last week. I haven't had any problems with anything since I started my meds on May 30th. My GI doc said that he wants to start weaning me off of the prednisone next week, somewhere around 5mg every two weeks. What can I expect? I've put on about 10lbs since I started them, how fast will the weight come back off , moon pie face go away ect. Hopefully I can be weaned off completely, what is the lowest dose that doesnt make u have the weight gain, moon pie face?
 
 

staci100
Regular Member


Date Joined Mar 2006
Total Posts : 111
   Posted 7/22/2008 2:02 PM (GMT -6)   
I have been coming off of prednisone for some time now. I started at 60mg and now I am on 5mg. I always get the shakes, hateful, moon-face goes away, and this time my hair is falling out quite a bit. I am very worried as to how much hair I will lose. I don't have alot of hair anyway.
34 year old Female
Diagnosed with CD 1993
Currently taking Asacol, 100mg Immuran, 5 mg prednisone (tapering), Humira injections twice monthly since Feb 08, Fish Oil, Probiotics, Multi Vitamin, B-12 tablet, folic acid


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14994
   Posted 7/22/2008 2:06 PM (GMT -6)   
Alot of the side effects of Pred usually start to go away within about a month after you get off the Pred completely. Do expect some joint pain each time you go down. Hopefully the other meds you are taking will help you avoid some of those side effects. Every time I have been on Pred my usual weaning is done by about 5 mg a week. I think your GI is being cautious and weaning you down slowly, which is a good thing. It might take a little longer to loose any weight you gained, but with us Crohnies usually having a little extra weight isnt such a bad thing as when we are sick we tend to lose weight pretty fast.

Welcome to Healingwell and we look forward to hearing more from you. And don't hesitate to ask any other questions you might have, thats what we are here for.

God Bless,
Gail *Nanners*
Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2189
   Posted 7/22/2008 2:07 PM (GMT -6)   
I started at 40 mg the second week of May. After a few weeks at 40, I went down 5 mg a week till I was at 30 mg. I stayed there while I went on vacation. Once we were back I went down 5mg a week. I started feeling pretty crappy at around 10 mg. Terrible headaches, nausea, very tired. Just crappy, is the best way to decribe it. It got worse at 5mg, and even worse at 2.5 mg.

So I made an appointment with my doctor for yesterday, over the weekend I went back up to 10 mg, hoping that would help. It did! So he's got me on a slower taper for the last 10 mg. He says that happens, and it's best to go slow if you have problems. Can be dangerous this stuff!

Some people are able to get off of it easier then others. But I think slow is always better then fast!
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Prednisone: tapering down from 10 mg again, Asacol, Questran, Toprol XL (for high blood pressure).


LBJ
Veteran Member


Date Joined May 2005
Total Posts : 511
   Posted 7/22/2008 2:22 PM (GMT -6)   
I started at 40mg back in May. I did 40mg for 2 weeks and then started coming down. I got to 20mg and everything started flaring up so
my GI doctor had me go back up to 30mg and come down again. We were waiting for the Methotrexate to start working so that I can get off
the prednisone soon I hope. This week I'm back down to 20mg and so far so good. I see my GI doc Friday and I am going to ask him
once I get to 10mg if I can do down a little slower too just to be safe. I didn't get the moon face this time but 8 years ago when I was on
it I did. I was also up alot higher 80mg. That was horrible!! I have put on about 8 pounds so far. I will be going back to WW as soon
as I feel better. Know that each person is different with any drug.
Living with Crohn's Disease since Jan./2000 but had a few years prior
I'm a true Crohnie with IBS and Arthrities too
 
Meds I have tried:  Too many to list- LOL
Meds currently on:  Prednisone 20mg tapering
                           Methotrexate injections once a week 25mg
                           Folic Acid 5mg once a week
                           Wellbutrin
No Surgeries
 


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2189
   Posted 7/22/2008 3:06 PM (GMT -6)   
Oh yeah I put on 15 pounds since I started. Plan to try some kind of diet and exercise more once I'm off and feeling okay! I think my face might be a little puffy, but I wouldn't call it a moon face, thank goodness. Wierd how it's so different for everyone!
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Currently taking Prednisone: tapering down from 10 mg again, Asacol, Questran, Toprol XL (for high blood pressure).


insagent
Regular Member


Date Joined Jul 2008
Total Posts : 97
   Posted 7/22/2008 3:18 PM (GMT -6)   
Thank you for all of your replies! This is all new to me! Really hope I can come off of the prednisone.

Tannie

justjenjen
Veteran Member


Date Joined Nov 2003
Total Posts : 518
   Posted 7/22/2008 3:26 PM (GMT -6)   
Though I SUFFER when on pred. I have never had any problems coming off it--except it's never fast enough IMHO.

teAlexis
New Member


Date Joined Jul 2010
Total Posts : 15
   Posted 11/18/2010 6:13 PM (GMT -6)   
I have a different autoimmune disease. I've been on 60 mg of prednisone now for 3-4 weeks. I'm starting to wean by 10 mg a week. It will take me 5 weeks to get off. Slow is better imo. Today I started taking 50 and I can feel the change already.

andyking
New Member


Date Joined Aug 2012
Total Posts : 2
   Posted 8/29/2012 10:04 PM (GMT -6)   
Be very careful with Prednesone. I recently had (still have) a Colitis flare, and was put on these for an few weeks (25mg per day). My wife said that my moods had changed and said I should throw them out. I did this, but a few days later, I awoke for work, and virtually could not get words out of my mouth. I tried to say something, and just a mumble was comimg out. I am not old or senile, and never have problems with speech.. I knew nothing about the "taper" procedure at the time.
I thought I was having stroke, and it gave me a fright..

eva124
Regular Member


Date Joined Sep 2007
Total Posts : 246
   Posted 8/30/2012 5:26 AM (GMT -6)   
when i was on 40mg i basically started to turn into wolverine from xmen....i noticed one day that my forehead was hairy............im currently on 30mg dropping hopfully 5mg a week as my scope came up with no inflamation i gained 10kgs this time i *think* i usally loose half the weight i put on when i drop but it does take a couple of months to come off as for the moon face the double chin takes a while i think thou im pretty podgy in the face anyway hoping (fingers crossed) to be beach ready by summer.n my lowest dose for no moon face n chubs i think is 20mg,tho i did find that when i swapped to methotrixate from aza it stops the constant eating from the roids tho my hair is falling out all over the place.
24 yrs old



200mg azamun


9mg budesonide
35mg prednisone
40mg losec

"as i run to the toilet i think to myself.... i love my life"

andyking
New Member


Date Joined Aug 2012
Total Posts : 2
   Posted 8/30/2012 11:17 PM (GMT -6)   
The weight gain is good for me, being 6ft tall and going down to 64kgs. I like to be about 74kgs and the Pred can get me back there. Once the inflammation goes, the weight stays with a bit of help from Maccers... :-)
Then it is a taper back to zero
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 01, 2014 9:18 PM (GMT -6)
There are a total of 2,231,668 posts in 248,304 threads.
View Active Threads


Who's Online
This forum has 156863 registered members. Please welcome our newest member, Getwel.
465 Guest(s), 20 Registered Member(s) are currently online.  Details
Getwel, Colita, SweetAsh, Dixie6, A Yooper, cilly, BillyBob@388, Flip Flop, Judy2, Doug4506, Healing98, TooMuchAnxiety, InTheShop, nvrthesame98, bananagirl, Abilene, Angelic_Victory, (Seashell), Jessica D, ToTheTop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer